The FDA’s Reproductive Health Drugs Advisory Committee and the Drug Safety and Risk Management Advisory Committee met recently to consider the risks of long-term bisphosphonate osteoporosis medications (Fosamax, Boniva, Reclast, etc.). Worldwide sales of these drugs last year were $7.6 billion.
Bisphosphonates are prescribed for treatment of osteoporosis in postmenopausal women, but have increasingly been used for osteopenia (a pre-osteoporosis condition) and even preventatively for women who have a family history of osteoporosis or a hysterectomy. I’ve spoken with a number of women who were not considered osteoporotic until their thighbone actually snapped in half.
The FDA had demanded label changes that took effect in January of 2011 for Fosamax. Fosamax attorneys have filed lawsuits alleging that the drugs are defective and/or that the manufacturers failed to adequately warn of their risks. In most states, the manufacturers only have to warn doctors, not individual patients, and can do so through changes to their label warnings.
The FDA and Fosamax femur attorneys recommend that patients and their doctors periodically reevaluate whether the drugs should be continued—especially when approaching 3 years. In describing whether long-term use of bisphosphonates would likely reduce osteoporosis-related fractures, the FDA found no clear benefit of continuing, stating, “These results suggest no significant advantage of continuing drug therapy beyond 5 years.”
Studies analyzing these drugs’ benefits suggest that, over time, bone mineral density continues to increase. Central to the Fosamax litigation, though, is the question of whether the bone density increase represents stronger bone—much the same way a ceramic mug might be denser than a plastic cup, but would shatter if dropped.
The New York Times reported that:
[N]one of the panel members recommended firm restrictions on longer-term use. None suggested a so-called black box warning, as some former patients who suffered the injuries are seeking.
Dr. Lewis S. Nelson, a toxicologist with the New York University School of Medicine, said the evidence warranted “something a little bit more dramatic,” like moving the statement to the “warnings” section of the label from the section on “indications and usage.”
Should there be stronger warnings? Have you or a loved one suffered from a femur fracture after taking bisphosphonate drugs? Please comment below, or contact a Fosamax injury attorney.